ICDRI's logo

Translate this page automatically. 

Main Body

Google
 


 

 

Test your Site for Accessibility with Cynthia Says ™

 

 

Home
About Us
Donations
Accessibility
Technology
Calendar
Site Map
Register
Create
Activities
Sponsorship
Products/ Services
Books
Contact
Privacy Policy

 

 

Digitek Recall

  

On April 28, 2008 a Class I Recall was placed by the US Food and Drug Administration (FDA) on the Digitek (digoxin) pharmaceutical drug for toxic levels of digitalis. Digitek, a form of digitalis, is derived from the foxglove plant and has been used since the 18th century to treat heart failure and abnormal heart rhythms. Through treating heart failure, patients are able to stabilize their ability to walk and exercise, thereby improving their health and decrease risks. This type of heart medication assists the heart in properly pumping blood.

Digitek, a Cardiac Glycoside, works by manipulating sodium and potassium inside the cells of the heart. It affects the minerals in a way that reduces strain and increases a strong steady heart beat. As the medicine reaches the heart’s cells it binds the sodium and potassium receptors. This prevents calcium from leaving the cells which then results in a stronger heartbeat. This is especially helpful for those who are diagnosed with Paroxysmal Atrial Tachycardia, Superventricular Tachycardia, Twin Reversal Arterial Perfusion Syndrome, and chronic heart failure.

A digitalis medication also regulates arrhythmias (irregular heart rhythms) by slowing signals which start in the sinoatrial node. In effect, decreased numbers of signals through the atrioventricular node create fewer arrhythmias.

Counsel John LaRocca, of Actavis, announced the Digitek Recall after at least one pill emerged twice as thick as standard protocol. With more than twice the approved level of the active ingredient digitalis, the company is forced to recall Digitek. At double strength, the pills become toxic and could cause nausea, vomiting, low blood pressure, cardiac instability, bradycardia, and potential death. Patients suffering from digitalis toxicity may also experience vision alterations such as illuminated objects and changes in color perception, blind spots, and blurred sight. Patients have also suffered decreased urine output and excessive nighttime urination, swelling, lethargy, and difficulty breathing. At highest risk, if overmedicated, patients may die from excessive digitalis intake. Digitek is a registered trademark of Actavis Totawa (formerly known as Amide Pharmaceutical, Inc.), then distributed by Mylan Pharmaceuticals Inc., under a “Bertek” label and by UDL Laboratories, Inc. under a “UDL” label.

Many class action suits by personal injury lawyers are already being filed nationwide in reaction to the recall. In a New Jersey suit, plaintiffs are seeking compensation for their injuries, in addition to costs of medical monitoring at the risk of any future complications. Actavis has also asked pharmacists to instruct consumers to return all leftover pills and to consult their physician as soon as possible. Fortunately there are many pharmacies that do not carry Digitek and others have only a handful of customers.

The Lannett Company, Inc. will continue to market its Digoxin tablets because its product meets all FDA standards. The Jerome Stevens Pharmaceutical Company is the sole manufacturer of the heart medication and has never caused a recall. President and Chief Officer Arthur Bedrosian states “We are working with the FDA to ensure that there will not be a disruption in the supply of this important medication, Our supplier has begun ramping up the production of Digoxin Tablets, 0.125 and 0.25, and we expect to meet anticipated demand.”

The FDA has urged anyone suffering from digitalis toxicity after taking Digitek to make a report to the FDA's MedWatch Program by phone at 1-800-FDA-1088, by Fax at 1-800-FDA-0178, by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787, or on the MedWatch website at www.fda.gov/medwatch